Idaho, 2004

High Wind in Idaho, March 19, 2004

March 19, 2004 · NWS OTX · 2 events in 2 counties and zones

Strong winds moved across Northern Idaho during the day of March 19th. A spotter recorded winds of 56 mph in Kootenai County while a report from Sandpoint showed gusts of 50 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong winds moved across Northern Idaho during the day of March 19th. A spotter recorded winds of 56 mph in Kootenai County while a report from Sandpoint showed gusts of 50 mph. Power outages resulted from the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 19, 2:30 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Mar 19, 2:30 AM PST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST FRI MAR 19 2004

.SYNOPSIS...A STRONG JET STREAM WILL KEEP THE WIND BREEZY TODAY WITH
ONLY MOUNTAIN SHOWERS.  HIGH PRESSURE WILL DEVELOP FOR DRY AND
WARMER WEATHER ON THE WEEKEND.  A WEAK WEATHER SYSTEM WILL MOVE
THROUGH THE AREA DURING THE BEGINNING OF THE WORK WEEK FOR A SLIGHT
THREAT OF SHOWERS.

&&

.DISCUSSION...

TODAY THROUGH SUNDAY...THURSDAYS SYSTEM IS NOW WELL EAST OF OUR
AREA BUT PLENTY OF INSTABILITY PRECIP HITTING THE CASCADES.  STRONG
WESTERLY FLOW IS KEEPING THIS PRECIP CONFINED TO THE CREST AND
SHOULD BE DECREASING TODAY.  ALSO SHOULD SEE SOME INSTABILITY
CLOUDS AND SHOWERS THIS AFTERNOON OVER THE NORTHERN/EASTERN
MOUNTAINS BUT THIS WILL DIE OFF QUICKLY AFTER SUNSET.  OTHERWISE
SHOULD BE MOSTLY SUNNY AND BREEZY TODAY.

WIDE VIEW OF SATELLITE TELLS THE STORY FOR THE WEEKEND.  LARGE-SCALE
TROUGH DIGGING IN THE GULF OF ALASKA WILL PUMP UP AN UPPER-LEVEL
RIDGE OVER OUR AREA ON SATURDAY FOR A NICE SUNNY DAY.  THIS TROUGH
WILL TAP INTO SOME MOISTURE CURRENTLY LOCATED EAST OF HAWAII.  THE
RESULT WILL BE A DEVELOPING LOW OVER THE EASTERN PACIFIC.  MEANWHILE
AT THE LOWER LEVELS HIGH PRESSURE WILL SLIDE DOWN FROM CANADA BUT
WILL STAY EAST OF THE ROCKIES.  BUT THIS HIGH COUPLED WITH THE
DEVELOPING LOW IN THE EAST PACIFIC WILL SET UP A MODERATE NE-SW
PRESSURE GRADIENT OVER OUR AREA FOR SATURDAY AFTERNOON AND EVENING.
THIS SHOULD GIVE DECENT NORTHEAST WINDS TO THE FAVORED LOCATIONS LIKE
THE HWY 95 CORRIDOR.  THE AFOREMENTIONED DEVELOPING LOW DEEPENS AS
IT MOVES NORTH BUT THE RIDGE OVER US KEEPS THIS LOW WELL TO OUR WEST
SO ALL WE SHOULD SEE FROM IT ON SUNDAY IS SOME HIGH CLOUDS.  RJ

SUNDAY NIGHT THROUGH THURSDAY...MODELS AND PATTERN TREND POINT
TO REGION REMAINING UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE
THROUGH WEDNESDAY. WOULD EXPECT THE OCCASIONAL MINOR UPPER LEVEL
PERTURBATION TO MOVE THROUGH THE RIDGE TO KICK OFF SOME
ISOLATED SNOW OR RAIN SHOWER ACTIVITY OVER THE MOUNTAINS. WEDNESDAY
NIGHT THE GFS AND EURO ALONG WITH THE 5-WAVE MRF SUGGEST THE FLOW
OVER THE FORECAST REGION WILL BACK TO THE SOUTHWEST AS THE UPPER
RIDGE AXIS SHIFTS EASTWARD...A LONGWAVE TROUGH PATTERN THEN PREVAILS
ALONG THE COAST OPENING THE DOOR FOR THE POSSIBILITY OF STRONGER LOW
PRESSURE DISTURBANCES AND PACIFIC MOISTURE TO PROPAGATE OVER THE
INLAND NORTHWEST TRIGGERING SHOWER ACTIVITY. TEMPERATURES ACROSS
THE REGION WILL TREND WARMER THAN CLIMATOLOGICAL NORMS THROUGH THE
FORECAST PERIOD. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        047 028 053 033 062/ 20 00 00 00 00
COEUR DALENE  047 027 054 032 060/ 20 05 00 00 00
PULLMAN        047 027 056 036 066/ 10 00 00 00 00
LEWISTON       053 033 063 038 070/ 05 00 00 00 00
COLVILLE       050 027 058 032 066/ 20 00 00 00 00
SANDPOINT      045 025 053 028 060/ 20 05 00 00 00
WALLACE        045 025 057 028 062/ 20 05 00 00 00
MOSES LAKE     055 028 063 036 068/ 05 00 00 00 00
WENATCHEE      055 032 058 036 063/ 05 00 00 00 00
OMAK           057 028 059 031 063/ 10 00 00 00 00
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Mar 19, 5:37 AM PST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
537 AM PST FRI MAR 19 2004

IDZ001>004-026-027-WAZ031>038-041>044-201430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
537 AM PST FRI MAR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Boundary/Bonner/ X Nw Kootenai

When
March 19, 12:00 PM PST to 5:00 PM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

High Wind, Sw & W Kootenai

When
March 19, 12:00 PM PST to 5:00 PM PST
Where
Sw & W Kootenai forecast zone
Measured
65 kt (75 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390130, 5390131.